Texas, 2021

Drought in Texas, May 1 to 17, 2021

May 1 to 17, 2021 · NWS FWD · 2 events in 2 counties and zones

Severe drought conditions affected parts of Central Texas through the middle of the month. Conditions improved after beneficial rainfall was received.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions affected parts of Central Texas through the middle of the month. Conditions improved after beneficial rainfall was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 5:57 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Apr 30, 5:57 PM CST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
657 PM CDT Fri Apr 30 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through Saturday Night/

Water vapor imagery shows the slow moving upper low still to the
west of the region with extensive cloud cover over most of the
state. Showers and thunderstorms are ongoing across the Hill
Country and while we have a little lull in the precipitation
across North Texas, rain chances will increase again later tonight
into Saturday. Model guidance suggests another wave of ascent will
spread into North Texas on the east side of the upper low later
tonight. Given the moist profile in place, we should see an
uptick in precipitation around midnight. We'll maintain high PoPs
throughout the period until this upper low moves off to the east,
but it won't rain in all areas all the time. Additional rainfall
amounts will be highest south of I-20 into Central Texas where
some minor flooding could occur. With the upper trough beginning
to move east on Saturday, there will be a low threat for severe
weather mainly south of I-20. This will be dependent upon the
amount of instability we'll have to work with given the extensive
cloud cover, but low and mid level wind fields will strengthen
given the proximity to the upper low. This may support a low end
damaging wind or tornado threat in the strongest storms. Rain
chances will taper off from west to east late Saturday night into
Sunday.

Dunn

&&

.LONG TERM... /Issued 305 PM CDT Fri Apr 30 2021/
/Saturday Night Onward/

Showers and storms will likely be ongoing as we begin Saturday
night, some of which could be strong to severe. In addition, there
will be a heavy rainfall threat that may lead to minor flooding,
especially south of I-20. The system responsible for this round of
precipitation will be emerging out of the Mexican high terrain,
moving to the northeast through tomorrow. With strong southerly
flow induced by the system, plenty of moisture will be working its
way northward into North and Central Texas. Moisture, large scale
forcing for ascent and a warm front moving northward will lead to
fairly high coverage of precipitation. There is still a bit of
uncertainty in just how much destabilization will take place
tomorrow afternoon, which would then have an effect on the
overnight precipitation. At this time, the severe weather
potential isn't overly large, but we'll continue to monitor the
high-resolution guidance through the rest of today and tonight in
case shear/instability values increase.

With the system departing to the northeast, precipitation chances
will be decreasing from west to east as westerly winds and drier
air move in. By Sunday afternoon, winds across the region will
become southwesterly, bumping our temperatures to near normal
readings. Widespread 70s to mid 80s can be expected.

The next upper level trough will be approaching the region on
Monday, inducing southerly surface flow throughout the region. The
development of a surface low across Oklahoma ahead of
southeastward advancing front will overspread a fairly stout
capping inversion throughout North and Central Texas. This capping
inversion will likely keep widespread precipitation from
developing much of the day. We'll need to monitor the area
immediately ahead of the front as concentrated forcing for ascent
may help a surface parcel tap into the 1500+ J/kg of energy above
the EML.

A redevelopment of showers and storms looks possible Tuesday
afternoon, mainly across Central and East Texas. The location and
amount of rainfall will depend on whether Monday's front stalls in
our area, or closer to the Gulf Coast. Either way, precipitation
probabilities were increased across the Brazos Valley Tuesday
afternoon to account for this potential.

A building ridge across West Texas will help push all rain
chances well east of our region by early Wednesday morning,
leaving behind a dry forecast the rest of the week. Highs each day
will be a few degrees below average as northerly winds stick
around through Thursday. By Friday of next week, southerly winds
will once again return, leading to a gradual warm up as we go
through next weekend.

Hernandez

&&

.AVIATION... /NEW/
/00Z TAFs/

Widespread MVFR and IFR conditions are expected to continue
through the overnight hours into most of Saturday as our slow
moving upper low will make only some eastward progress over the
next 24 hours. We'll have periodic showers/VCTS in through the
period with the main timing expected later tonight and again
tomorrow afternoon/late evening. Outside of the areas of
rain/storms, cigs are likely to fall below 1000 ft late this
evening and remain there into midday Saturday. Brief MVFR may
occur during the day before falling back to IFR Saturday evening.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  75  64  82  69 /  50  80  80  20   0
Waco                66  73  63  84  68 /  80  90  90  10   0
Paris               61  74  63  77  66 /  20  50  90  70  10
Denton              60  72  61  80  65 /  50  80  80  20   0
McKinney            62  73  63  79  67 /  40  70  90  30   5
Dallas              65  75  65  83  70 /  50  80  80  20   0
Terrell             62  74  63  80  68 /  40  70  90  30   5
Corsicana           64  75  65  82  70 /  50  80  90  20   0
Temple              64  73  62  84  68 /  90  90  80  10   0
Mineral Wells       61  71  60  82  63 /  70  90  80  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 2:12 PM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
312 PM CDT Fri Apr 30 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
312 PM CDT Fri Apr 30 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorm chances will continue through tonight, with the highest
coverage of rainfall occurring south of Interstate 20 today, then
across western North and Central Texas tonight. Locally heavy rain
may result in flash flooding in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storm chances will continue Saturday and Saturday night, some of
which could be strong to severe. Heavy rain may lead to minor
flooding.

Another system and associated cold front will bring another round of
thunderstorms Monday night through Tuesday evening. A few strong to
severe storms appear possible, though many uncertainties exist
regarding specifics of threats and impacts at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Coryell

When
May 1, 12:00 AM CST to May 17, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe drought conditions affected most of the county through the middle of the month.

Drought, McLennan

When
May 1, 12:00 AM CST to May 17, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe drought conditions affected western parts of the county through the middle of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963439, 963440.